Minnesota, 2016

Winter Weather in Minnesota, January 6 to 7, 2016

January 6 to 7, 2016 · NWS FSD · 3 events in 3 counties and zones

Fog, dense in areas, and freezing drizzle caused a combination of icy surfaces with low visibility in part of southwest Minnesota roughly in an Ivanhoe to Marshall to Pipestone area from the evening of January 6th into the morning of January 7th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Fog, dense in areas, and freezing drizzle caused a combination of icy surfaces with low visibility in part of southwest Minnesota roughly in an Ivanhoe to Marshall to Pipestone area from the evening of January 6th into the morning of January 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 6, 5:28 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 6, 5:28 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CST WED JAN 6 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 320 PM CST WED JAN 6 2016

A SHORTWAVE CONTINUES TO LIFT ACROSS THE EASTERN PORTIONS OF OUR CWA
THIS AFTERNOON...WITH A BAND OF LIGHT SNOW CURRENTLY PUSHING INTO
EAST CENTRAL SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA. THIS AREA OF
PRECIPITATION WILL CONTINUE TO LIFT TO THE NORTH THROUGH THE LATE
AFTERNOON...WITH MODELS INDICATING DRYING IN THE DENDRITIC LAYER
LATER TONIGHT...MAKING SNOW A LESS LIKELY TYPE OF PRECIPITATION.
OTHERWISE...THE AFOREMENTIONED SHORTWAVE WILL TRACK INTO EASTERN
MINNESOTA/WISCONSIN OVERNIGHT WITH LIFT DECREASING ACROSS OUR AREA.
IN SPITE OF THAT...LOW LEVEL MOISTURE WILL REMAIN AND MODELS
INDICATING THAT THERE MAY BE JUST ENOUGH LIFT TO KEEP THE THREAT OF
PATCHY DRIZZLE OR FREEZING DRIZZLE OVER PARTS OF OUR AREA DURING THE
NIGHT...THOUGH ANYTHING WOULD BE VERY LIGHT. RELATED TO THIS LOW
LEVEL MOISTURE...KEPT AREAS OF FOG IN THE FORECAST FOR OVERNIGHT. WE
WONT SEE TEMPERATURES DROP MUCH TONIGHT IN THE SOUTHERLY FLOW OUT
AHEAD OF THE INVERTED SURFACE TROUGH SITUATED THROUGH THE FAR
WESTERN PORTIONS OF THE CWA...WITH LOWS REMAINING GENERALLY LOWER
30S...TO SOME MID 20S THROUGH OUR FAR WEST.

ON THURSDAY WILL SEE AREAS OF FOG/PATCHY DRIZZLE LINGER THROUGH MID
DAY...THEN COULD SEE SOME LIGHT SNOW DEVELOP IN OUR SOUTHEAST LATER
IN THE AFTERNOON AS THE DENDRITIC LAYER BEGINS TO SATURATE AGAIN AND
ANOTHER SHORTWAVE LIFTS OUT OF KANSAS. THE INVERTED TROUGH DOES NOT
MAKE MUCH PROGRESS EASTWARD DURING THE DAY...AND TEMPERATURES WILL
REMAIN FAIRLY MILD...TOPPING OUT IN THE LOWER TO MID 30S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED JAN 6 2016

SOUTHERN STREAM SHORTWAVE OVER THE CENTRAL PLAINS WILL LIFT
NORTHEAST AND WEAKEN THURSDAY NIGHT AND FRIDAY...MOVING INTO THE
WESTERN GREAT LAKES REGION BY FRIDAY EVENING. THE ARRIVING WAVE WILL
ALLOW DEEPER MOISTURE TO ADVECT INTO THE REGION AND QUICKLY
TRANSITION THE DRIZZLE/FREEZING DRIZZLE OVER TO SNOW. LIGHT SNOW
WILL BEGIN SPREADING INTO THE SOUTHEASTERN HALF OF THE FORECAST AREA
THURSDAY EVENING...AND QUICKLY EXPAND ACROSS THE REMAINDER OF THE
REGION OVERNIGHT. THE MAIN FOCUS FOR PRECIPITATION WILL BE ACROSS
THE EASTERN HALF OF THE FORECAST AREA WHERE THE BETTER DIVQ TRACKS
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

TRAILING NORTHERN STREAM WAVE DROPS INTO THE REGION RIGHT BEHIND
THIS EXITING SYSTEM... ALLOWING LIGHT PRECIPITATION TO LINGER INTO
FRIDAY AFTERNOON AND EVENING. TEMPERATURES WILL BE WITHIN A FEW
DEGREES ABOVE OR BELOW FREEZING THURSDAY NIGHT AND FRIDAY MORNING.
EXPECT THE SNOW TO BE WET AND SLUSHY WHERE THE GREATEST
PRECIPITATION AMOUNTS ARE EXPECTED. WHILE LESSER QPF AMOUNTS ARE
EXPECTED TO THE WEST...SNOW RATIOS WILL BE A LITTLE HIGHER. SNOWFALL
AMOUNTS WILL GENERALLY BE 1 TO 3 INCHES THROUGHOUT THE
REGION...HIGHEST IN NORTHWEST IOWA.

BRISK NORTHWEST WINDS ARRIVE FRIDAY AFTERNOON AND EVENING...WITH
STRONG COLD AIR ADVECTION USHERING IN A BIG CHANGE TO THE WEATHER
PATTERN LEADING INTO NEXT WEEK. TEMPERATURES WILL BEGIN FALLING
FRIDAY AFTERNOON....BECOMING NEARLY STEADY OR CONTINUING TO FALL
THROUGH THE DAY ON SATURDAY. SATURDAY NIGHT LOWS WILL DROP BELOW
WELL BELOW ZERO...AS COLD AS 10 BELOW WITH BREEZY NORTHWEST WINDS
SLOWLY DECREASING OVERNIGHT. SUNDAY LOOKS TO BE THE COLDEST SO FAR
THIS WINTER SEASON...WITH HIGHS NEAR ZERO. DID LOWER READINGS A FEW
DEGREES FROM THE ALLBLEND FOR THIS DAY.

WE WILL ONLY SEE A SLIGHT MODERATION OF TEMPERATURES HEADING INTO
MID WEEK NEXT WEEK AS HIGHS CREEP INTO THE TEENS AND LOWER 20S ABOVE
ZERO. MODELS START KEYING INTO SOME WEAK WAVES DROPPING INTO THE
AREA NEAR MID WEEK...BUT NOT A GREAT DEAL OF CONFIDENCE IN THE
TIMING SO WILL LEAVE THE DRY FORECAST AS IS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 526 PM CST WED JAN 6 2016

LOW CEILINGS...FOG...AND DRIZZLE WILL PREVAIL THROUGH THE
OVERNIGHT HOURS AND WELL INTO THURSDAY. EXPECTING CEILINGS TO FALL
INTO LIFR TO VLIFR THIS EVENING. VISIBILITIES MAY BE A BIT MORE
VARIABLE...BUT COULD SEE DROPS TO A MILE OR LESS AT TIMES.

TEMPERATURES WILL HOVER RIGHT AROUND THE FREEZING MARK THROUGH THE
NIGHT. THIS COULD LEAD TO MINOR FREEZING DRIZZLE ISSUES AFTER
MIDNIGHT.

LITTLE TO NO IMPROVEMENT IS EXPECTED ON THURSDAY...WITH CEILINGS
RISING A BIT BY MID-DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Jan 6, 5:54 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CST WED JAN 6 2016

SDZ038-039-050-052>054-057>060-063-064-080000-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
554 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

AREAS OF FOG AND PATCHY FREEZING DRIZZLE WILL BE POSSIBLE THROUGH
THE NIGHT. VISIBILITIES MAY FALL BELOW 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG AND REDUCED VISIBILITIES WILL LINGER INTO THURSDAY MORNING.
VISIBILITY UNDER 1 MILE WILL BE POSSIBLE.

LIGHT SNOW WILL RETURN THURSDAY EVENING INTO THURSDAY NIGHT.
ACCUMULATIONS WILL BE ON THE LIGHT SIDE...WITH TOTALS UP TO 2
INCHES POSSIBLE. STRONG WINDS WILL ACCOMPANY AN ARCTIC FRONT ON
FRIDAY NIGHT INTO SATURDAY. THESE WINDS MAY CREATE AREAS OF
BLOWING AND DRIFTING SNOW.

AN ARCTIC AIRMASS BEHIND A STRONG COLD FRONT WILL ARRIVE FOR THE
WEEKEND BRINGING THE COLDEST AIR OF THE WINTER SEASON THUS FAR.
WIND CHILLS DURING THE DAY ON SATURDAY AND SUNDAY MAY REMAIN AS
COLD AS 15 BELOW ZERO. OVERNIGHT WIND CHILLS MAY DROP TO 25 BELOW
AT TIMES SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-080000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-UNION-
554 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AREAS OF FOG...DRIZZLE AND FREEZING DRIZZLE WILL PERSIST THROUGH
THE NIGHTTIME HOURS. WITH TEMPERATURES HOVERING NEAR THE FREEZING
MARK...A FEW SLIPPERY SPOTS ON BRIDGES...OVERPASSES AND SECONDARY
ROADS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG AND DRIZZLE MAY LINGER REDUCED VISIBILITIES INTO THURSDAY
MORNING. VISIBILITY UNDER 1 MILE WILL BE POSSIBLE.

LIGHT SNOW WILL RETURN THURSDAY EVENING AND CONTINUE THROUGH
FRIDAY. ACCUMULATIONS WILL BE ON THE LIGHT SIDE...WITH TOTALS UP
TO 3 INCHES POSSIBLE. STRONG WINDS WILL ACCOMPANY AN ARCTIC FRONT
ON FRIDAY NIGHT INTO SATURDAY. THESE WINDS MAY CREATE AREAS OF
BLOWING AND DRIFTING SNOW TO START THE WEEKEND.

AN ARCTIC AIRMASS BEHIND THE EARLIER MENTIONED COLD FRONT WILL
ARRIVE FOR THE WEEKEND BRINGING THE COLDEST AIR OF THE WINTER
SEASON THUS FAR. WIND CHILLS DURING THE DAY ON SATURDAY AND SUNDAY
MAY REMAIN AS COLD AS 15 BELOW ZERO. OVERNIGHT WIND CHILLS MAY
DROP TO 25 BELOW AT TIMES SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 6, 8:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CST WED JAN 6 2016

MNZ071-072-080-097-SDZ038>040-050-052>066-071000-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...PIPESTONE...HURON...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...GREGORY...
BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...
MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR
843 PM CST WED JAN 6 2016

...SLIPPERY ROADS POSSIBLE INTO THURSDAY MORNING...

AREAS OF FOG...COMBINED WITH VERY LIGHT DRIZZLE AND SNOW...WILL
LEAD TO PATCHY SLIPPERY SPOTS THROUGH THE OVERNIGHT HOURS. AS
TEMPERATURES SLOWLY FALL NEAR OR BELOW FREEZING...MELTED SNOW AND
CONDENSATION ON PAVED SURFACES MAY ALSO BEGIN TO REFREEZE AND
LEAD TO ADDITIONAL TRAVEL CONCERNS. FOG MAY REDUCE VISIBILITIES
UNDER ONE MILE AT TIMES.

DRIVERS ARE URGED TO SLOW DOWN AND DRIVE TO CONDITIONS. WHILE
ROADS...SIDEWALKS...AND PARKING LOTS MAY APPEAR WET...THEY MAY
INDEED BE ICY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
January 6, 10:00 PM CST to January 7, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Areas of both low visibilities from fog and icy surfaces from freezing drizzle combined to make travel hazardous from the night of January 6th to the early daylight hours of January 7th.

Winter Weather, Lyon

When
January 6, 10:00 PM CST to January 7, 9:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Areas of both low visibilities from fog and icy surfaces from freezing drizzle combined to make travel hazardous from the night of January 6th to the early daylight hours of January 7th.

Winter Weather, Pipestone

When
January 6, 10:00 PM CST to January 7, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Areas of both low visibilities from fog and icy surfaces from freezing drizzle combined to make travel hazardous from the night of January 6th to the early daylight hours of January 7th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614616, 614617, 614618.